Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS Goodland, KS

May 22, 2004Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 22, 2004, 4:02 PM MDT for Dundy County, Nebraska. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2004, 4:02 PM MDT (22:02 UTC)
Expired
May 22, 2004, 5:00 PM MDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Dundy County, NE

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:05 PM MDTHAIL 0.75Benkelman, NEMUSHY DIME HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 222202
SVRGLD
NEC057-222300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 500 PM MDT

* AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MAX...OR ABOUT 10 MILES NORTHEAST OF BENKELMAN...MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN DUNDY COUNTY AT 420 PM MDT

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 4000 10207 4001 10134 4034 10133 4033 10183

THEDE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:55 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 22, 1:55 PM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT SAT MAY 22 2004

.DISCUSSION...SEVERE WEATHER CHALLENGES IN THE SHORT TERM...THEN
WINDY CONDITIONS SUNDAY NIGHT AHEAD OF A COLD FRONT. ALSO MADE
SEVERAL CHANGES TO TEMPERATURES FOR THE END OF NEXT WEEK.

CURRENTLY HAVE A TORNADO WATCH FOR MUCH OF THE CWA THROUGH 7 PM MDT.
THIS LOOKS LIKE ONE OF THE MORE POTENT SEVERE WEATHER SETUPS SO FAR
THIS SPRING...ALTHOUGH THE EMPHASIS SHOULD SHIFT QUICKLY EAST AND
NORTHEAST OF THE TRI STATE REGION BY LATE EVENING. UNTIL
THEN...SCATTERED SEVERE THUNDERSTORMS SHOULD FORM...CONCENTRATED
NORTH OF INTERSTATE 70 WHERE DEEPER MOISTURE AND BETTER LOW LEVEL
SHEAR EXISTS. LARGE CUMULUS FIELD IS STARTING TO PRODUCE SOME RADAR
ECHOES WITH POSSIBLE THUNDERSTORM DEVELOPMENT JUST NORTHEAST OF
GOODLAND. THE TORNADO WATCH AREA WILL BE IN THE LEFT EXIT REGION OF
A 90 KNOT UPPER LEVEL JET STREAK THIS AFTERNOON AND EVENING...WITH
MODERATE HEIGHT FALLS TRANSLATING EAST FROM COLORADO. CAP IS VERY
WEAK...SO MANY PLACES WILL SEE STORMS. HOWEVER...AN EASTWARD SURGE
OF THE DRYLINE SHOULD ALSO MATERIALIZE IN THE SOUTHERN COUNTIES BY
EARLY EVENING...THUS ENDING THE PRECIPITATION CHANCES SOUTH OF
HIGHWAY 36. A SURFACE LOW WILL REACH PEAK INTENSITY EARLY THIS
EVENING ALONG THE KANSAS NEBRASKA BORDER AND THEN SLIDE EASTWARD.
THE CHANCE FOR SEVERE STORMS SHOULD DIMINISH QUICKLY BY LATE EVENING
AROUND MCCOOK. THEN THE FOCUS WILL BE ON THE POTENTIAL FOR STRONG
NORTH WINDS AS THE LOW PRESSURE MOVES EAST OF THE AREA. THE ETA
SHOWS STRONG COLD ADVECTION/SUBSIDENCE COINCIDING WITH 30 TO 45 KNOT
WINDS ONLY A FEW THOUSAND FEET ABOVE THE SURFACE. IT LOOKS TO BE A
SHORT-LIVED WIND EVENT THAT WILL TRAVEL FROM THE TRI STATE BORDER
REGION SOUTH TO I-70...THEN EAST OVERNIGHT. HOWEVER...THE RUC DOES
NOT HAVE NEARLY AS STRONG WIND SPEEDS AT 850 MB. GIVEN THE
UNCERTAINTY AND SHORT DURATION...WILL PLAN TO HANDLE THIS WITH
NOWCASTS...NOT AN ADVISORY.

DROPPED TEMPERATURES A FEW DEGREES SUNDAY FOLLOWING FRONTAL PASSAGE.
STRONGER FRONT WILL DEVELOP IN SOUTHERN CANADA WHERE 850 MB TEMPS
ARE NEAR 10 BELOW CELSIUS...AND THIS FRONT IS TIMED TO REACH I-70
MONDAY MORNING. AHEAD OF THE FRONT ON SUNDAY NIGHT...A 50 KNOT LOW
LEVEL JET IS DEPICTED BY THE ETA. ALTHOUGH MOS WINDS DO NOT INDICATE
BREEZY CONDITIONS...TIMING OF THE INCREASE IN SPEEDS IS SUCH THAT A
NOCTURNAL INVERSION MAY BE DELAYED IN FORMING...AND WILL GO WITH
BREEZY CONDITIONS FOR SUNDAY NIGHT WITH THIS IN MIND. THE SYSTEM
DEVELOPING TODAY LOOKS TO SCOUR MUCH OF THE MOISTURE OUT OF THE TRI
STATE REGION...SO PRECIP CHANCES LOOK SLIM ALONG THE FRONT MONDAY.

BEYOND MONDAY THERE ARE SOME DIFFERENCES IN THE MODELS. THE
OPERATIONAL GFS DOES NOT PRODUCE A CUTOFF LOW OFF OF CALIFORNIA
EARLY IN THE WEEK...WHEREAS THE ECMWF AND UKMET DO.
OBSERVATIONALLY...THE PATTERN SEEMS TO FAVOR MORE AMPLIFICATION...AS
STRONG SOUTH WINDS WERE HELPING BUILD A RIDGE OVER ALASKA THIS
MORNING. ADD TO THIS THE FACT THAT SEVERAL ENSEMBLE MEMBERS OF THE
GFS ALSO SUPPORT A MORE AMPLIFIED PATTERN AND A CUTOFF LOW...THIS
FORECAST PACKAGE WILL RELY ON THE ECMWF FOR DAYS 4-7. COORDINATION
WITH SURROUNDING OFFICES PRODUCED SOME CONSENSUS AS TO THIS COURSE
OF ACTION. RESULT WAS A SIGNIFICANT WARMING OF TEMPERATURES NEXT
THURSDAY AND FRIDAY AS DESERT TYPE AIRMASS MOVES EAST FROM THE FOUR
CORNERS REGION AHEAD OF THE CUTOFF LOW. MOISTURE LOOKS TO BE
SQUASHED SOUTHWARD BY A FRONTAL BOUNDARY STALLING IN THE SOUTHERN
U.S. SO THE FORECAST WILL BE DRY EXCEPT FOR ISOLATED CHANCES FOR
THUNDERSTORMS...MAINLY IN THE WEST WHERE CELLS MAY SURVIVE THEIR
TRIP FROM THE MOUNTAINS OF COLORADO INTO YUMA OR KIT CARSON COUNTY
LATE NEXT WEEK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...TORNADO WATCH UNTIL 1Z FOR CHEYENNE SHERMAN WALLACE LOGAN
THOMAS RAWLINS DECATUR SHERIDAN AND GOVE COUNTIES.
NE...TORNADO WATCH UNTIL 1Z FOR DUNDY HITCHCOCK AND RED WILLOW COUNTIES.
CO...TORNADO WATCH UNTIL 1Z FOR YUMA AND KIT CARSON COUNTIES.

&&

BURKE
Hazardous weather outlook, May 22, 1:04 PM MDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
104 PM MDT SAT MAY 22 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER OVER EXTREME SOUTHWEST
NEBRASKA TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER OVER MOST
OF NORTHWEST KANSAS AND EXTREME EAST CENTRAL COLORADO.

SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED OVER NORTHEAST
COLORADO...AND WILL CONTINUE TO MOVE EAST INTO THE AREA. ADDITIONAL
THUNDERSTORMS WILL DEVELOP THROUGH THIS EVENING ALONG AND NORTH OF A
LINE FROM FLAGLER COLORADO TO SHARON SPRINGS TO GOVE. TO THE NORTH OF
THIS LINE THUNDERSTORMS WILL RAPIDLY BECOME SEVERE. DUE TO THE VERY
UNSTABLE AIR MASS AND FAVORABLE WIND PROFILE THROUGH THE MIDDLE
LEVELS OF THE ATMOSPHERE...LARGE HAIL...DAMAGING THUNDERSTORM
WINDS...AND ISOLATED TORNADOES WILL OCCUR WITH THESE STORMS. THE
GREATEST THREAT FOR TORNADOES IS ALONG AND NORTH OF HIGHWAY 36 AND
EXTENDS INTO EXTREME SOUTHWEST NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE THUNDERSTORM PERIOD IS EXPECTED DURING THE WEEK.

ANOTHER COLD FRONT MAY BRING ISOLATED THUNDERSTORMS TO KANSAS AND
NEBRASKA MONDAY AFTERNOON.

ON TUESDAY THE WESTERN EDGE OF THAT COLD FRONT WILL BEGIN RETURNING
AS A WARM FRONT OVER EASTERN COLORADO...AGAIN WITH ISOLATED
THUNDERSTORMS POSSIBLE DURING THE TIME OF MAXIMUM HEATING.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY AS AN UPPER LEVEL
SYSTEM APPROACHES THE TRI-STATE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ALONG AND NORTH OF A LINE FROM
FLAGLER COLORADO TO SHARON SPRINGS TO GOVE.

BULLER

In the hours before

Special weather statement, May 22, 2:59 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT SAT MAY 22 2004

COZ090-091-KSZ001>003-013>015-027>029-NEZ079>081-230100-
CHEYENNE KS-DECATUR-DUNDY-GOVE-HITCHCOCK-KIT CARSON-LOGAN-RAWLINS-
RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-YUMA-
259 PM MDT (359 PM CDT) SAT MAY 22 2004

...TORNADO WATCH IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 249 FOR
THE FOLLOWING COUNTIES IN THE TRI-STATE AREA FROM 1 PM MDT (2 PM CDT)
UNTIL 7 PM MDT (8 PM CDT):

IN COLORADO...YUMA AND KIT CARSON

IN KANSAS...CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS...
SHERIDAN...WALLACE...LOGAN...GOVE

IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW

TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

KSZ004-230400-
NORTON-
359 PM CDT SAT MAY 22 2004

...ANOTHER TORNADO WATCH IN EFFECT FOR A PORTION OF NORTHWEST
KANSAS...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 251 FOR
NORTON COUNTY IN NORTHWEST KANSAS UNTIL 11 PM CDT.

TORNADOES...HAIL TO 4 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

DDT/BULLER
Local storm report, May 22, 3:03 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 NNW LUDELL            39.90N 100.99W
05/22/2004  1.00 INCH        RAWLINS            KS   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL COVERING THE GROUND

&&

BURKE
Local storm report, May 22, 3:25 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             CULBERTSON              40.23N 100.84W
05/22/2004  1.00 INCH        HITCHCOCK          NE   TRAINED SPOTTER

&&

BURKE
Local storm report, May 22, 3:27 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             3 W MCCOOK              40.20N 100.68W
05/22/2004  1.00 INCH        RED WILLOW         NE   TRAINED SPOTTER

&&
Local storm report, May 22, 3:28 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             CULBERTSON              40.23N 100.84W
05/22/2004  1.00 INCH        HITCHCOCK          NE   TRAINED SPOTTER

&&
Local storm report, May 22, 3:56 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             3 E WHEELER             39.76N 101.65W
05/22/2004  0.88 INCH        CHEYENNE           KS   NWS EMPLOYEE

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:44 PM MDTSevere Thunderstorm WarningGLDHitchcock61 min
May 22, 3:26 PM MDTTornado WarningGLDRed Willow64 min
May 22, 4:14 PM MDTSevere Thunderstorm WarningGLDDundy61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.